Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Morristown, TN

August 10, 2013Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 10, 2013, 4:17 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 4:17 PM EDT (20:17 UTC)
Expired
Aug 10, 2013, 6:15 PM EDT
In force
118 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WGUS54 KMRX 102017
FFWMRX
TNC105-145-102215-
/O.NEW.KMRX.FF.W.0024.130810T2017Z-130810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF KINGSTON...

* UNTIL 615 PM EDT

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS WITH VERY HEAVY RAIN MOVING EAST ACROSS NORTHERN ROANE 
COUNTY AND EXTREME NORTHERN LOUDON COUNTY. RADAR INDICATED RAINFALL 
IN EXCESS OF TWO AND ONE HALF INCHES HAS FALLEN ACROSS PARTS OF THE 
WARNED AREA...AND AN ADDITIONAL INCH OR MORE OF RAIN MAY FALL BEFORE 
THE HEAVY RAIN MOVES OUT.  THIS WILL CAUSE FLOODING OF SOME CREEKS 
AND STREAMS AS WELL AS PONDING OF WATER IN LOW LYING AREAS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLIVER
  SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3578 8446 3590 8469 3595 8460 3595 8456
      3597 8453 3599 8444 3605 8436 3605 8434
      3590 8427 3585 8422

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:59 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 10, 2:59 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SAT AUG 10 2013

.SHORT TERM...(TONIGHT THROUGH MONDAY)...ORGANIZED CONVECTION
CONTINUES OVER NE TN AND SW VA...WHICH ORIGINATED EARLIER ALONG OR
NEAR THE STALLED FRONTAL BOUNDARY...AND ALSO A SIGNIFICANT INCREASE
IN CONVECTION OVER THE PAST 1 TO 2 HOURS FROM NRN AL NE INTO SE TN.
STORMS GENERALLY STAYING BELOW SEVERE THUS FAR...ALTHO SOME LOCALLY
HEAVY RAINS DID OCCUR OVER EXTREME NRN PARTS OF SCOTT COUNTY TN. A
GUST TO 30 MPH NOTED WITH A PASSING TSRA AT CHA.

PREVIOUS LATE AFTERNOON GRIDS WITH 50 TO 70 PERCENT RAIN CHANCES ARE
HOLDING UP WELL...AND I TWEAKED THE POPS FOR EARLY TONIGHT (OUT TO
11/06Z) UP TO LOWER END OF LIKELY OVER SW VA AND MOST OF NE TN.
THINK ADDING LOCALLY HEAVY RAINS THROUGH THE EVENING HOURS IS A WISE
MOVE.

OTHERWISE...FRONTAL BOUNDARY LOOKS TO STAY TO OUR NORTH FOR THESE
PERIODS. THIS LEAVES OUR CONVECTION MORE ON THE RANDOM OR JUST
BRIEFLY ORGANIZED PATTERN THROUGH MONDAY. LOCALLY HEAVY RAINS IN THE
AFTERNOONS AND EVENINGS APPEAR TO BE A PROLONGED THREAT. HARD TO
TIME CONVECTION OR HIGHLIGHT AREAS FOR BEST DEVELOPMENT...SO JUST
MADE A FEW ADJUSTMENTS TO PREVIOUS WEATHER/POP GRIDS FOR NOW.

GFS MINS FOLLOWED CLOSELY...BUT OPTED FOR A BLEND OF THE COOLER NAM
AND HOTTER GFS MOS FOR MAX TEMPS.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...EASTERN U.S. UPPER
LEVEL TROUGH DEEPENS TUESDAY INTO WEDNESDAY WHICH HELPS TO DRIVE A
COOL FRONT THROUGH THE SOUTHERN APPALACHIANS DURING THIS TIME FRAME.
STAYED WITH A HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS WITH A NICE
BIT OF SHORT WAVE ENERGY AND FRONTAL PUSH ON TUESDAY TAPERING BACK
TO JUST A SLIGHT CHANCE FOR CONVECTION ON WEDNESDAY. ENOUGH DRY AIR
WILL BE IN PLACE WITH THE FRONTAL BOUNDARY FAR ENOUGH SOUTH OF THE
FORECAST AREA THAT POPS WERE REMOVED OVER MOST OF THE REGION
WEDNESDAY NIGHT INTO THURSDAY. HOWEVER...NO REST FOR THE WEARY AS
TROUGHINESS GRADUALLY BECOMES REVITALIZED OVER THE EASTERN STATES
AGAIN FRIDAY INTO SATURDAY. ENOUGH INSTABILITY AND MOISTURE WILL BE
AVAILABLE IN THE PRESENCE OF THE UPPER TROUGH FOR SLIGHT AND SMALL
CHANCE POPS FOR A FEW SHOWERS AND THUNDERSTORMS AS THE WEEKEND
BEGINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  88  72  89  71 /  40  50  50  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  87  71  87  71 /  50  50  40  40  40
OAK RIDGE, TN                       71  87  70  87  70 /  50  50  40  40  50
TRI CITIES AIRPORT, TN              69  85  66  84  65 /  60  50  30  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Aug 10, 3:06 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT SAT AUG 10 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 PM EDT SAT AUG 10 2013 /206 PM CDT SAT AUG 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE
REST OF THE AFTERNOON THROUGH AT LEAST EARLY TONIGHT...POSSIBLY
TAPERING OFF AFTER MIDNIGHT. SOME OF THESE STORMS COULD PRODUCE
STRONG WIND GUSTS UP TO 45 MPH...AS WELL AS LOCALLY HEAVY RAINFALL
IN EXCESS OF 1 INCH PER HOUR. MINOR FLOODING OF LOW LYING OR FLOOD
PRONE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A WARM...MOIST AIR MASS WILL KEEP A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH WEDNESDAY BEFORE DRIER AIR
TEMPORARILY RETURNS. A FRONTAL PASSAGE DURING TUESDAY MAY PROVIDE
THE MOST WIDESPREAD CONVECTIVE ACTIVITY OF THE WEEK. HOWEVER...
LOCALLY HEAVY RAINS AND DAMAGING WIND GUSTS ARE POSSIBLE EACH DAY
FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF HEAVY RAINFALL AND STRONG WINDS...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Special weather statement, Aug 10, 3:39 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT SAT AUG 10 2013

TNZ086-087-102045-
NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
339 PM EDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 445 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF MADISONVILLE...MOVING NORTHEAST
AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...AS WELL AS LOCALLY HEAVY RAINFALL UP TO 1 INCH PER HOUR.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...
CITICO...TARIFFVILLE AND CITICO BEACH.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:23 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
Aug 10, 2:39 AM EDTFlash Flood WarningMRXCarter, Johnson, Sullivan4 hr
Aug 10, 1:23 PM EDTAreal Flood AdvisoryMRXCampbell, Scott112 min
Aug 10, 3:50 PM EDTAreal Flood AdvisoryMRXLoudon, Monroe, Roane115 min
Aug 10, 4:25 PM EDTAreal Flood AdvisoryMRXBlount, Knox110 min
Aug 10, 4:58 PM EDTAreal Flood AdvisoryMRXCarter, Washington62 min
Aug 10, 5:02 PM EDTAreal Flood AdvisoryMRXSevier118 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.